Friday, May 6, 2011

Acetaminophen the Most Perilous Analgesic?

Acetaminophen According to a pair of studies in an upcoming edition of the American Journal of Preventive Medicine, a surprising majority of Americans do not know what is in their over-the-counter (OTC) analgesics. Most people do not bother to read warnings on product labels, which is particularly troublesome with acetaminophen. However, even more alarming is that 70% of acetaminophen poisoning cases are intentional attempts to inflict self harm.

In the first study, researchers from Northwestern University in Chicago note that acetaminophen overdose in the United States has surpassed viral hepatitis as the leading cause of acute liver failure, and misuse contributes to more than 30,000 hospitalizations annually [King et al. 2011]. Acetaminophen (known as paracetamol outside the U.S.) is an ingredient in more than 600 OTC analgesics and a root cause of many accidental poisonings is likely a poor understanding of medication labeling or a failure to recognize the consequences of exceeding the recommended maximum daily dosage.

The researchers designed a small study to elicit feedback about active ingredients and dosing information regarding common OTC analgesics, especially acetaminophen. Six focus groups, preceded by individual interviews, were conducted in April 2010 among 45 adults from 3 diverse locales. Roughly half (51%) of the participants were female, 73% African-American, average age 48 years, and most (71%) had annual income less than $25,000. Approximately 55% had some college or were college graduates; although, the health literacy level of most (64%) was less than 8th grade (with 44% at ≤ 6th grade).

According to the study findings, only about half (48%) of the people bother to regularly read labels to find out what their OTC analgesics contain. So, it was not surprising that less than a third (31%) knew that acetaminophen is the ingredient in Tylenol®. Only about 1 in 5 (19%) knew that ibuprofen is the active ingredient in Advil®, although 47% identified ibuprofen as associated with Motrin®. Less than a fifth of those interviewed realized that naproxen sodium was in Aleve®. Bayer® fared better, with 75% knowing the main ingredient was aspirin.

In a press release, Rebecca Snead, CEO of the National Alliance of State Pharmacy Associations, said, “We know that a vast majority of patients in the U.S. have low health literacy, yet we continue to provide package information at advanced reading levels.” Furthermore, even those who do associate Tylenol with acetaminophen, do not realize that there are many acetaminophen-containing products without the Tylenol name on the package. Worse yet, sometimes “APAP” is used to denote acetaminophen, especially on prescription products, which completely eludes recognition by most consumers.

The second study, in the same advance issue of the American Journal of Preventive Medicine, is reported by researchers from the U.S. Centers for Disease Control and Prevention, or CDC [Budnitz et al. 2011]. The authors estimate that acetaminophen overdoses lead to more than 78,000 emergency department (ED) visits each year, and the majority of the overdoses (70%) are intentional self-harm attempts. Another 14% are young children accidentally getting into the products. The remaining 16% are adolescents and adults generally falling into two groups: 1) younger adults misusing OTC products by trying to get better pain control and not understanding the risks, and 2) older adults who are making errors in using prescription acetaminophen-opioid combination products.

“The toxic [acetaminophen] dose depends on the age of the person, how much they weigh and their liver function, but in general, 10 to 15 grams can cause what’s called hepatic necrosis, which is basically the liver cells dying,” lead author Daniel Budnitz, MD, said in a press release. “So 10 grams — an extra-strength tablet is 500 milligrams of acetaminophen — that’s about 20 tablets.”

“If you double or triple the dose of acetaminophen, and you take it for several days, you will cause significant liver problems,” Budnitz continued. Rather than a sudden, dramatic reaction, overdose symptoms often occur later; “If untreated, the acetaminophen toxicity can take days, maybe weeks, to manifest itself.” However, the authors do not address the added toxicity of alcohol use in combination with acetaminophen, even at lower doses.

COMMENTARY: The first study was very small and sponsored by a manufacturer, McNeil Consumer Healthcare, so its reliability and applicability to the general public (external validity) should be cautiously considered. A major objective of the study was a focus-group approach to assess a preferred graphic icon for acetaminophen, a desired explicit statement of potential liver damage in the warning against simultaneous use of acetaminophen products, and preference for an icon and wording for maximum acetaminophen dose.

We have previously warned in an UPDATES series [here] of concerns about the safety of NSAIDs — eg, ibuprofen, naproxen, etc. — taken in larger-than-recommended doses. Concerns specifically about non-NSAID acetaminophen prompted the FDA to limit maximum doses of the ingredient to 325 mg in each tablet, capsule, or other dosage unit of prescription products [UPDATE here]. However, this ruling does not directly apply to OTC products containing acetaminophen.

In a voluntary effort to improve safety by reducing dosing errors, OTC drug manufacturers recently announced that they will no longer produce acetaminophen as concentrated infant drops; liquid acetaminophen products for children under age 12 will be sold only in a 160 mg/5 mL concentration [See press release here]. Currently, liquid acetaminophen formulations for children ages 2 to 11 come in the 160 mg/5 mL strength, but more concentrated products — 80 mg/0.8 mL and 80 mg/1.0 mL — are sold for infants, with droppers for administration.

Several recent studies have indicated that children often receive improper doses of liquid OTC medicines because parents give them in household spoons, or because the included dosing devices are poorly marked. Manufacturers will be adopting special syringes with dose restrictors for acetaminophen products intended for infants, but cups will continue to be provided for older children.

The common advice is that consumers should always read and follow recommendations on product labels and pay particular attention to the concentration of drugs like acetaminophen. However, considering the above study by King et al., one must question how many consumers read the instructions and, then, how many understand them.

Of even greater concern is the astounding number of persons who use acetaminophen for self-harm, such as suicide attempts. Are these people who actually do read and understand acetaminophen product labels, and thereby know very well what harm the drug can do?

This highlights an often overlooked aspect of the problems: there is only so much that the FDA and manufacturers can do to prevent misuse and harm from products that are otherwise relatively safe. At some point, the problems become mental health, social, and educational issues, for which individuals, their families, and communities must assume some responsibility. The problems also may reflect the failures of agencies like the Substance Abuse and Mental Health Services Administration and the CDC, which are charged with helping to prevent and/or ameliorate them — not just reporting on alarming prevalences of the problems.

REFERENCES:
> Budnitz DS, Lovegrove MC, Crosby AE. Emergency department visits for overdoses of acetaminophen-containing products. Am J Prev Med. 2011(Jun);40(6):585-592 [online for press ahead of public posting,
abstract will be here].
> King JP, Davis TC, Bailey SC, et al. Developing consumer-centered, nonprescription drug labeling: A study in acetaminophen. Am J Prev Med. 2011(Jun):40(6):593-598 [online for press ahead of public posting,
abstract will be here].